What Does it Mean to Have a Penicillin Allergy?

bottle of prescription penicillin

The Bottom Line

Up to ten percent of people who take penicillin may have an allergic reaction; however, life-threatening reactions (anaphylaxis) are very rare. Most people with a penicillin allergy can safely take related medications, including cephalosporins. 

woman scratching a rash on her arm

The Full Story

What is pencillin used for?

Penicillin antibiotics are used to treat a variety of common infections, such as strep throat, skin infections, ear infections, and uncomplicated pneumonia. Newer penicillin drugs also treat severe and life-threating infections such as blood-stream infections (including sepsis), urinary tract infections, abdominal infections, and meningitis (inflammation around the brain). Cephalosporin antibiotics are structurally related to penicillins and are used for similar purposes. 

 

Is penicillin safe?

Both penicillins and cephalosporins are generally safe and are very effective at treating both simple and more serious infections. For this reason, they are considered the first choice for treating many infections. 

Cephalosporins are very safe and effective. They may cause allergic reactions, although less commonly than penicillins. While there is some cross-reactivity between penicillins and cephalosporins, patients who have had an allergic reaction to penicillin can often take a cephalosporin without a problem. 

While penicillins are generally considered safe, there are some adverse effects reported. Some patients may experience upset stomach or diarrhea. In up to 10% of patients who take penicillin, an allergic reaction can occur. Allergic reactions vary in severity from a mild rash to anaphylaxis, which is a potentially life-threatening allergic reaction. Anaphylaxis can result in airway swelling, trouble breathing, and low blood pressure. Less than 1% of patients who take penicillin experience anaphylaxis and anaphylaxis-related deaths are even more rare. Anaphylaxis is treated with medications such as epinephrine, corticosteroids and antihistamines. 

It is also important to know that rashes can occur from penicillins that are not allergic in nature, as may occur in the setting of infectious mononucleosis (“mono”). In fact, one study showed that in patients who reported a penicillin allergy as a child, over 90% did not have an allergy based on confirmative skin-testing. There is also information to suggest that patients who have a reaction to penicillin as a child, lose that sensitivity over time. Despite common misperceptions, other side effects such as an upset stomach or diarrhea are not allergic reactions. 

It is important to know if you had an allergic reaction to a penicillin and what that reaction was so the that your doctor can prescribe the best medication to treat your infection, while minimizing side effects. One study showed that patients who reported penicillin allergy on hospital admission had more complications and higher rates of deaths from infections. Instead of getting the most effective antibiotic for their condition, these patients received a less effective alternative antibiotic that had more side effects. 

If you had an anaphylactic reaction to a penicillin, you generally should not take penicillins again. But if you had a milder reaction, it may be safe to take a penicillin derivative or cephalosporin. You should let your healthcare team know about your medication allergies and the manifestations of those allergies so your receive the most effective and safe treatment possible. It is important to keep up to date allergy information in the electronic health record. 

If someone is experiencing an allergic reaction, contact your healthcare provider and seek medical care. If the person is having trouble breathing or facial swelling, call 911 for immediate assistance. You can check the webPOISONCONTROL® online tool for guidance or call Poison Control at 1-800-222-1222. Both options are free for the public, and available 24 hours a day.

Maryann Amirshahi, PharmD, MD, MPH, PhD
Medical Toxicologist

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Do not take penicillins if you have had an anaphylactic reaction in the past. 
  • Inform all members of your healthcare team if you have had an allergic reaction to a penicillin or cephalosporin and describe the reaction.  
  • Seek medical attention if you are taking penicillin or cephalosporin and you are having trouble breathing or facial swelling. 

This Really Happened

Case #1: A 27-year-old woman was diagnosed with gonorrhea. She had a history of a rash when taking amoxicillin as a child for an ear infection. The recommended treatment for gonorrhea is an injection of ceftriaxone, a cephalosporin. The patient received the injection and was observed for 30 minutes after the injection. The patient did fine and her infection resolved. 

Case #2: A 78-old-woman was hospitalized for a recurrent urinary tract infection that spread to her blood stream. Cultures of the blood and urine showed the best antibiotic for her infection was a penicillin derivative called Zosyn®, but she had a history of a rash with penicillin decades ago as a child. She received Zosyn in the hospital under careful observation and did not have any allergic symptoms and made a full recovery.  


For More Information

American Academy of Allergy, Asthma, and Immunology.  Penicillin allergy-what do you need to know? 

Centers for Disease Control and Prevention. Is it really a penicillin allergy? 


References

Blumenthal KG, Shenoy ES, Huang M, Kuhlen JL, Ware WA, Parker RA, et al. The impact of reporting a prior penicillin allergy on the treatment of methicillin-sensitive Staphylococcus aureus bacteremia. PLoS One. 2016;11:e0159406.

Joint Task Force on Practice Parameters representing the American Academy of Allergy, Asthma and Immunology; American College of Allergy, Asthma and Immunology; Joint Council of Allergy, Asthma and Immunology. Drug allergy: an updated practice parameter. Ann Allergy Asthma Immunol. 2010;105:259-273. 

Pichichero, ME. A review of evidence supporting the American Academy of Pediatrics recommendation for prescribing cephalosporin antibiotics for penicillin-allergic patients. Pediatrics. 2005; 115:1048-1057. 

Raja AS, Lindsell CJ, Bernstein JA, Codispoti CD, Moellman JJ. The use of penicillin skin testing to assess the prevalence of penicillin allergy in an emergency department setting. Ann EmergMed.2009;54:72–7.

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Do not take penicillins if you have had an anaphylactic reaction in the past. 
  • Inform all members of your healthcare team if you have had an allergic reaction to a penicillin or cephalosporin and describe the reaction.  
  • Seek medical attention if you are taking penicillin or cephalosporin and you are having trouble breathing or facial swelling. 

This Really Happened

Case #1: A 27-year-old woman was diagnosed with gonorrhea. She had a history of a rash when taking amoxicillin as a child for an ear infection. The recommended treatment for gonorrhea is an injection of ceftriaxone, a cephalosporin. The patient received the injection and was observed for 30 minutes after the injection. The patient did fine and her infection resolved. 

Case #2: A 78-old-woman was hospitalized for a recurrent urinary tract infection that spread to her blood stream. Cultures of the blood and urine showed the best antibiotic for her infection was a penicillin derivative called Zosyn®, but she had a history of a rash with penicillin decades ago as a child. She received Zosyn in the hospital under careful observation and did not have any allergic symptoms and made a full recovery.